NAPLEX Question of the Week: French Arrhythmias?

One of the most common questions hospital pharmacists face on a daily basis involves QTc prolonging risks of medications.

Like Comment

A 68 year old female with a past medical history of substance abuse disorder (opioids), hypertension, depression, bipolar disorder, and diabetes presents to the emergency department with complaints of syncope and a recent fall. After further evaluation, you see that the EKG showed a QTc of 548 ms. You take a look at her home medication list, which consists of citalopram 40 mg daily, bupropion XL 150 mg daily, quetiapine 200 mg daily, methadone 40 mg twice daily, glipizide 5 mg daily, and metformin 1000 mg twice daily.

 

Which of her medications are likely contributing to his QTc prolongation? Select all that apply.

 

a. Citalopram

b. Bupropion XL

c. Quetiapine

d. Methadone

e. Lisinopril

f. Glipizide

g. Metformin

 

 

 

 

 

 

 

 

 

 

 

Answer with rationale: 

The correct answers are A, C, and D.

One of the most common questions hospital pharmacists get on a daily basis involves risks of QTc prolonging medications. QTc prolongation can be very dangerous as it can lead to Torsades de Pointes, a life-threatening arrhythmia. While no QTc value has been well defined for causing ventricular arrhythmias, a value > 500 milliseconds has been associated with Torsades de Pointes.  A number of factors outside of drugs can prolong QTc such as familial history of QTc prolongation, hypokalemia, or hypomagnesemia. All electrolyte abnormalities should be corrected to decrease overall risk.

As pharmacists, it is essential to be able to identify medications that could be contributing to QTc prolongation. This is an area where pharmacists can make significant interventions to discontinue a drug or recommend alternative medications. It is also important to weigh the risks versus benefits when deciding whether or not to continue a medication that could be prolonging QTc. While there are many medications that can prolong QTc, some of the most common drug classes associated with QTc prolongation are antiarrhythmics, antipsychotics, and antimicrobials (macrolides, fluoroquinolones, azole antifungals). 

Bupropion is an antidepressant, but it is not commonly associated with QTc prolongation, making B incorrect.

Lisinopril, glipizide, and metformin are also not associated with QTc prolongation, making E, F, and G incorrect.

Citalopram and quetiapine are commonly associated with QTc prolongation, making A and C correct. Additionally, citalopram has a specific recommendation of no more than 40 mg per day due to the risk of QTc prolongation. In patients over the age of 60 or those who have severe hepatic impairment, the recommended maximum daily dose is 20 mg.

While most opioids are not associated with QTc prolongation, methadone comes with a warning for it in the package insert. Therefore, D is also correct.

A great resource for assessing QTc prolonging potential of medications can be found here: https://www.crediblemeds.org/

If you have enjoyed these questions, please feel free to disseminate to your friends.

See everyone next week!

Dr. B

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.